How can my mum (92) overcome UTI when errant primary doctor's Sulfamethox script made it worse? - AgingCare.com

How can my mum (92) overcome UTI when errant primary doctor's Sulfamethox script made it worse?

Follow
Share

Her reaction mimics stroke, Asthma. Two Hospital visits in May: first for dehydration and lethargy. Several days then released. Her primary talks to me long-distance (I just returned from six days in the house I was raised in with mum and her full-time live-in Home Attendant) and asks if Mum is allergic to sulphur? Not that I know of, but isn't that POISONOUS? He prescribes sulfamethox, to which Mum has allergic reaction which mimics Asthma and a stroke (which was not diagnosed in hospital). Back to Long Island Jewish Hospital AGAIN! The question are: do I have a lawsuit? Isn't there a better antibiotic than the sulfa stuff? Is this common (as many friends of my age who have experienced this similarly) indeed with a 92 y.o woman and can Mum rebound - and what med really NEEDS to be prescribed. Honestly, I feel like the doctor and the hospital experimented on my Mum and made her worse! I need some answers and maybe a lawyer? What does the community think, because I talk to people, from the cashier at the supermarket to friends at the Pub who say they had similar experiences and it is the UTI which is making Mum act weird now. Mum has lost the use of her legs in the past three weeks! Cannot sign her name; cannot hold the phone and speech is intermittent. I will love you and appreciate any advice or similar experiences you can share to enlighten us and possibly same my Mum, the former school teacher for fifty years...Yes, she had dementia, and HBP by the way.

This question has been closed for answers. Ask a New Question.
6

Answers

Show:
Bactrim is commonly prescribed but didn't seem to work well for my mom who has been plagued with UTIs since her move to memory care
Levaquin and Cipro have also been prescribed but I understand they are hard on the system
The culture which takes 3-5 days to grow indicates which antibiotic will kill the bacteria

Mom's behavior is usually the indicator of a UTI
Helpful Answer (0)
Report

I heard allergy to Sulfa drugs and that rang loud, and I forget the reaction he has. This is #1 allergy my father has and it has been listed, officially for years, but with every visit it has to be mentioned in his medical record. He has a few other allergies, but yea, he knew and reminded others often, that he is allergic to Sulfa medications. He has had TIA in past, but recovered well. Make sure primary doctor confirms that it is in his record, and that it included with any emergency visit. Even nurses, clinical/medical assistants can confirm that it is listed, if the parent is allergic to Sulfa. Good to know actually listed, rather than having to say they might be. Medical staff only deal with what has been officially listed, even with allergies.
Helpful Answer (0)
Report

The latest "primary" doctor has been difficult to get in-touch with (as all seem to be these days in New York City) to suggest "Bactrim" be prescribed. I thank you for your replies and am not one to rush to judgement nor litigation, except when something smells of neglect, malpractice or careless negligence. Peace be unto us all and all our elderly parents as Baby Boomers.
Helpful Answer (0)
Report

UTI culture needs to be sent in. My mom is allergic to penicillin so when she has a UTI, she can't have an antibiotic derived from penicillin. Last time she had one, they gave her Bactrim and when she only had one pill left, they called to say the culture came back and due to the bacteria in it they need
Helpful Answer (1)
Report

You are asking about Bactrim which is the primary antibiotic for a UTI. You reported to the MD that she had no allergy. ANYONE can become allergic to a drug at any time in their lives even though they were fine with a previous use. Plus wheezing is a symptom of an allergic reaction. So where is the malpractice? You may be wasting your time with a lawyer in this case. Keep working with her doctor rather than practicing medicine on your own.
Helpful Answer (0)
Report

A UTI can wreak havoc in an elderly person. I hope she's been seen by the Dr. again.

The Dr. asked if your mom was allergic to sulfa drugs because there are people who can't take sulfa medications. If you weren't aware of any allergies your mom may have to sulfa drugs and the Dr. prescribed a sulfa drug and your mom had an allergic reaction you can't really sue for that.

Talk to your mom's Dr. instead of the cashier and the people in the pub.
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.
Related
Questions